Effexor Withdrawal: Timeline, Symptoms, and Treatment
Table of contents
Effexor is among the most popular antidepressants prescribed today and is considered to be a physically non-addictive drug. However, a psychological addiction and Effexor withdrawal symptoms may still develop through continued abuse, or when misused in conjunction with other mind-altering substances.
What is Effexor?
Venlafaxine (known by the brand name Effexor) is an antidepressant medication which belongs to a group of medicines known as serotonin and norepinephrine reuptake inhibitors (SNRI). These medicines are thought to work by increasing the activity of a chemical called serotonin in the brain and are commonly used to treat major depression, generalized anxiety disorders, and social phobias. People who frequently misuse this medication are typically found to be suffering from an anxiety or mood disorder accompanied by other substance abuse, including alcohol addiction.
Unfortunately, patients who stop taking Effexor or other SNRIs (either accidentally or intentionally) without taking the proper steps commonly experience withdrawal symptoms known as Antidepressant Discontinuation Syndrome (ADS), which in some cases may be severe.
If you’ve discussed with your doctor the possibility of reducing your dosage of Effexor or stopping it altogether, there are options that can help you through the process. By gradually tapering down your dose (ideally under the supervision of a medical professional) and by taking steps to cope with your withdrawal symptoms, you can ease yourself off the drug with a minimum of discomfort.
Related post: What Happens During Klonopin Withdrawal?
Timeline and Symptoms of Effexor Withdrawal
Onset of Withdrawal Symptoms
Venlafaxine has a half-life of about five hours[i], which means that the onset of withdrawal symptoms develops quickly, even after missing just a single dose. Half-lives are determined based on the length of time it takes for the body to metabolize one half of the medication that was ingested.
- This means that if you take short-acting venlafaxine (Effexor IR), you may begin to develop withdrawal symptoms within hours on the same day after your last dose.
- Similarly, if you miss a dose of long-acting venlafaxine (Effexor XR), you may start to develop withdrawal symptoms within a day or two.
Effexor Withdrawal Symptoms
The severity and duration of symptoms of Effexor withdrawal will vary from person to person, with some experiencing only mild discomfort over a short period of time, while others may experience severe, long-lasting symptoms requiring the care of a medical professional. Common symptoms include:
- Mental and cognitive issues such as anxiety, agitation, confusion, low mood, and nervousness
- “Brain zaps”, a commonly reported symptom that is similar in feeling to an electric shock, jolt, or current running through the head
- Loss of appetite
- Nausea, vomiting, and diarrhea
- Increased sweating
- Dizziness, loss of balance or coordination
- Sleep problems such as insomnia, somnolence (excessive sleepiness), nightmares, or excessive dreaming
- Muscle twitches
- Tingling of the extremities
- Flu-like symptoms
How to Avoid Effexor Withdrawal Symptoms
- Don’t Stop Taking Your Antidepressant “Cold-Turkey”: Venlafaxine is a medication that is designed to alter the brain’s chemistry in order to alleviate unwanted symptoms. Stopping Effexor on your own via the “cold-turkey” method can not only cause you to experience the withdrawal symptoms listed above but may also lead to a sudden and severe reversion to any mental problems experienced before you began taking the drug.
- Stay on a Prescribed Tapering Schedule: By gradually decreasing your dose over time as directed by your doctor you will allow your body time to slowly adjust as the medication leaves your body. However, the duration and severity of withdrawal symptoms varies from person to person. To avoid them you should work with your doctor to taper down your Effexor dose over the course of a month or more. If you miss or forget to take a dose during this time, contact your doctor as soon as possible to discuss how best to return to your prescribed tapering schedule.
- Detox in the Care of a Professional: If you or someone you know is dependent on or misusing venlafaxine, it is important to make sure they detox safely. Safe detoxification includes assistance from a medical professional, either as part of a prescription plan or in a supervised detox setting. A doctor can gradually taper off and reduce the dosage to ease or eliminate the person’s withdrawal symptoms and may diagnose and develop a treatment plan for any additional co-occurring or underlying mental or behavioral issues.
Related post: Anxiety and Addiction: Treatment Strategies and Recovery
Effexor Withdrawal Treatment is Possible
If you or a loved one are experiencing withdrawal symptoms related to stopping venlafaxine, the expert staff at Briarwood Detox Center will work with you to develop a tapering plan and treatment program that is best suited to you or your loved one’s needs in order to recover safely. Please call us today at (512) 262-4426 or contact us online.